Georgia, 2016

Wildfire in Georgia, November 11 to 30, 2016

November 11 to 30, 2016 · NWS FFC · 1 event in 1 county or zone

Throughout the spring, summer and autumn, north Georgia saw an extended period of below normal rainfall. By late summer and early fall all of north Georgia was experiencing severe, extreme or exceptional drought conditions.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$879,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

Throughout the spring, summer and autumn, north Georgia saw an extended period of below normal rainfall. By late summer and early fall all of north Georgia was experiencing severe, extreme or exceptional drought conditions. As summer vegetation began to die off and autumn leaves began falling from the trees, the continued extremely dry conditions led to very dangerous wildfire conditions. From early October through November, numerous wildfires erupted across north and central Georgia including 3 major wildfires covering multiple thousands of acres apiece in the north Georgia mountains. By early December, over $20 million dollars in federal funds had been spent fighting wildfires in the Chattahoochee National Forest and on surrounding federal and state lands.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Nov 11, 9:46 AM EST, 1 hour 14 minutes earlier.

Area forecast discussion, Nov 11, 9:46 AM EST, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
946 AM EST Fri Nov 11 2016

.UPDATE...

Ongoing smoke concerns from Appalachian wildfires through today
given continued NW fetch and Nam model plume fcst. Have included
patchy smoke mention for mainly north of an Atlanta to Athens
zone. Also slowed the diurnal warm up this morning due to some
relatively thick cirrus and scattered alto. Otherwise resultant RH
trend still looks to support the current High Fire Danger
statement for all but the far NW portion of the CWA this afternoon
into early evening. Previous discussion follows...

Baker

&&

.PREV DISCUSSION... /Issued 636 AM EST Fri Nov 11 2016/

SHORT TERM /Today through Saturday/...
/Issued at 424 AM EST Fri Nov 11 2016/
Short range models agree with overall timing and limited impact of
strong upper disturbance pushing across the Great Lakes and Ohio
Valley Regions today that drag a dry reinforcing cold front across
the area later this evening. Due to lack of moisture... the only
impact will likely be some broken mid to high level cloudiness
spreading into the forecast area later this afternoon and evening
along and ahead of the front. Ahead of the front... a dry west to
northwest wind flow will help temperatures climb into the 70s. This
will continue the High Fire Danger conditions as relative humidity
dips into the 20 to 30 percent range for several hours for most
areas. As a result... another High Fire Danger Statement has been
posted for much of north and central GA again today. Behind the
front... models show lingering upper short wave energy that may try
to keep some high cloudiness around parts of central and south GA on
Saturday. At the surface a large dome of high pressure will drift
over the Ohio Valley and establish a cool northeast to east wind
flow on Saturday. This will hold Saturday high temperatures down in
the 60s and should help hold afternoon humidity levels in the 30 to
40 percent range for most areas. However.... despite the slightly
higher afternoon humidity... expect a 10 to 15 mph east to northeast
wind to combine with extremely dry fuels from the ongoing drought to
produce High Fire Danger conditions once again on Saturday.

39

&&

.LONG TERM /Saturday Night through Thursday/...
/Issued at 424 AM EST Fri Nov 11 2016/
The extended forecast starts off dry but there is a slight Chance
we may see some precipitation Sunday Night/Monday. The long term
period begins with cooler than normal seasonal norms as cold a
cold airmass settles in across the region from the northern plains
and western Great Lake States Sat. Will see some near freezing
temps across NE GA and patchy areas of frost across much of N GA
and portions of central as well Sunday morning. Temps so rebound
slightly Sunday with highs mainly in the 60s and Monday morning
lows in the 40s.

By Monday, the models are in good agreement showing a developing
wave across the central gulf pushing increased moisture in across
the area. Right now it appears the best chance of any rainfall
will be across central and southern portions of the state. the GFS
and ECMWF do show some minor differences on timing and intensity
of this wave but they are both showing little in the way of QPF
accumulations. Right now only seeing about 0.10 to 0.25 inches if
total rainfall for this system. With this in mind...will continue
with only slight chance pops Sun night/Mon as this system is
still a few days away and not expecting much in the way of
coverage either.

There is another wave moving south out of the Mid MS river valley
Tuesday and may bring another chance of precipitation to mainly N
GA. This second wave dries up fairly rapidly as it pushes into the
state so only going with a slight chance of pops for this as
well.

01

&&

.FIRE WEATHER...
/Issued at 424 AM EST Fri Nov 11 2016/
Dry conditions will persist and allow humidity values to dip into
the 20 to 30 percent range for a several hours across much of north
and central Georgia once again this afternoon. As a result... a High
Fire Danger Statement has been posted through 7 PM today.

Remember... Extreme to Exceptional Drought conditions exists across
the area and the resulting extra dry fuels... coupled with the low
humidity... will continue the high fire danger conditions across the
area. Therefore...please note that any type of outdoor burning is
either already banned or strongly discouraged. Please use extra
caution and quickly alert authorities if a wild fire is observed in
your area as fires can quickly spread under these dry conditions.

&&

.AVIATION...
12Z Update...
VFR conditions will continue through the TAF period. A NW wind
around 10-12kts with ocnl gusts is expected today. The north winds
will continue to spread smoke southward from the north GA fires and
could occasional reduce visibilities and produce thin few/sct MVFR
level decks of smoke at the taf sites today. Winds will shift NE
around 06-08z Sat with speeds around 7-9kts. Winds veer more east
and increase to around 12-15kts with 20-25kt gusts expected by 15z
Sat.

//ATL Confidence...12Z Update...
Low to medium on smoke conditions. High all other elements.

39

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          74  45  62  37 /   0   0   0   0
Atlanta         71  47  64  42 /   0   0   0   0
Blairsville     64  38  60  32 /   0   0   0   0
Cartersville    70  42  64  37 /   0   0   0   0
Columbus        74  50  68  46 /   0   0   0   0
Gainesville     70  44  60  39 /   0   0   0   0
Macon           75  47  67  39 /   0   0   0   0
Rome            70  42  65  36 /   0   0   0   0
Peachtree City  71  44  64  38 /   0   0   0   0
Vidalia         78  49  67  44 /   0   0   0   5

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...39/Baker
LONG TERM....01
AVIATION...39
Hazardous weather outlook, Nov 11, 3:40 AM EST, 7 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
340 AM EST FRI NOV 11 2016

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-120845-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
340 AM EST FRI NOV 11 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT...
...HIGH FIRE DANGER CONDITIONS ARE EXPECTED TO CONTINUE OVER
PORTIONS OF NORTH AND CENTRAL GEORGIA THIS AFTERNOON INTO EVENING...

VERY DRY CONDITIONS ARE EXPECTED THIS AFTERNOON INTO THE EARLY
EVENING. HUMIDITY VALUES WILL FALL TO AS LOW AS 15 TO 25 PERCENT
AND WINDS WILL BE NORTHWEST AT 5 TO 10 MPH. THE LOW RELATIVE
HUMIDITIES AND CRITICALLY DRY FUELS WILL CREATE HIGH FIRE DANGER
CONDITIONS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
HIGH FIRE DANGER CONDITIONS WILL LIKELY CONTINUE THROUGH THE WEEK
DUE TO THE ONGOING DROUGHT AND LOW RELATIVE HUMIDITIES ACROSS THE
AREA. RELATIVE HUMIDITIES WILL BE PARTICULARLY LOW ON SUNDAY.

IN ADDITION...SOME AREAS IN NORTH AND PARTS OF CENTRAL GEORGIA COULD
SEE A FROST AND FREEZE THREAT SUNDAY MORNING AND POSSIBLY AGAIN
MONDAY MORNING. STAY TUNED FOR ANY POTENTIAL ADVISORIES WITH FUTURE
UPDATES.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Towns

When
November 11, 11:00 AM EST to November 30, 11:59 PM EST
Where
Towns forecast zone
Property damage
$879,000
Reported by
Park/Forest Service
Coordinates
34.917, -83.737 (the zone’s center; the record gives no point)

On November 11th a human caused wildfire erupted along the border between Towns and Rabun Counties. Before the Rocky Mountain wildfire was declared contained on December 15th it had consumed 1,851 acres in the eastern portion of Towns County. In total, this wildfire burned nearly 25,000 acres of Chattahoochee National Forest and state and private forest land in Georgia and Tennessee. More tham $11 million federal dollars was expended fighting this wildfire, nearly $900,000 in Towns County alone.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2016Every state in 2016This day in weather historyWarnings in Georgia, November 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 662979.